Maryland, 2007Damaging Winds in Maryland, July 30, 2007
July 30, 2007 · NWS LWX · 2 events in 1 county or zone
A slow moving front continued to move south across the Mid Atlantic, triggering scattered showers and thunderstorms during the afternoon and evening. Some of these storms became severe, producing damaging winds across Charles County in lower southern Maryland.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $4,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A slow moving front continued to move south across the Mid Atlantic, triggering scattered showers and thunderstorms during the afternoon and evening. Some of these storms became severe, producing damaging winds across Charles County in lower southern Maryland.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 30, 2:08 PM EST, 1 hour 7 minutes earlier.
Area forecast discussion, Jul 30, 2:08 PM EST, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
308 PM EDT MON JUL 30 2007
.SYNOPSIS...
HIGH PRESSURE WILL BUILD OVER THE REGION TUESDAY NIGHT AND HOLD
THROUGH THE END OF THE WEEK. TEMPERATURES ARE EXPECTED TO BE AT OR
SLIGHTLY ABOVE AVERAGE THROUGH EARLY NEXT WEEK.
&&
.NEAR TERM /UNTIL 10 PM THIS EVENING/...
STATIONARY FRONT WAS HUNG UP SOMEWHERE NEAR THE MID/LOWER CHESAPEAKE
BAY THIS AFTERNOON. LINGERING BOUNDARY LAYER MOISTURE AND
INSTABILITY OVER OUR CWA WILL HELP TO SPARK A FEW SHOWERS AND
THUNDERSTORMS THIS AFTERNOON AND EVENING. MOST OF THE ACTIVITY WILL
BE CLOSER TO THE FRONT (ALSO CLOSER TO HIGHER INSTABILITY)...AND
WILL HAVE THE HIGHEST POPS ACROSS OUR SOUTHEAST CWA AND NEAR HIGHER
TERRAIN OF THE WEST THROUGH THIS EVENING. SHEAR IS WEAK...BUT ENOUGH
CAPE MAY ALLOW FOR ISOLATED PULSE THUNDERSTORMS FOR THE NEXT FEW
HOURS WHICH COULD NEAR SEVERE. HOWEVER...THE MAIN THREAT WILL BE
HEAVY RAIN AS PRECIPITABLE WATER VALUES WHILE LOWER THAN YESTERDAY
REMAIN ON THE ORDER OF 1.5 INCHES. WITH VERY SLOW STEERING WINDS
ALOFT...STORM WILL MOVE SLOWLY AND MAY DROP LOCALLY HEAVY RAINFALL.
ALSO INTRODUCED PATCHY FOG AS MODELS ARE INDICATED ANOTHER ROUND OF
VISIBILITY RESTRICTIONS...ESPECIALLY NEAR THE SHENANDOAH VALLEY AND
CHARLOTTESVILLE AREA...OVERNIGHT.
&&
.SHORT TERM /10 PM THIS EVENING THROUGH TUESDAY NIGHT/...
DRYING EVIDENT ON THIS AFTERNOONS WATER VAPOR IMAGERY WILL WORK
SOUTH INTO THE MID ATLANTIC BY TUESDAY. STILL COULD BE A POP UP
SHOWER OR THUNDERSTORM ACROSS OUR EXTREME SOUTHEAST CWA...OTHERWISE
DRYING WILL PRECLUDE CONVECTIVE DEVELOPMENT. DRYING WILL ALSO
PROMOTE INCREASING SUNSHINE WHICH WILL ALLOW TEMPERATURES TO BE
WARMER...PROBABLY HITTING 90 IN MOST PLACES.
&&
.LONG TERM /WEDNESDAY THROUGH MONDAY/...
MODELS IN AGREEMENT FOR THE MID RANGE ON BRINGING HIGH PRESSURE
RIDGING INTO THE LOWER GREAT LAKES AND OHIO RIVER VALLEY WED AND
THURS...BEFORE A STRONG UPPER TROF FLATTENS OUT THE RIDGE INTO
A ZONAL FLOW REGIME FOR THE END OF THE WEEK. THE TROF OVER CENTRAL
CANADA BY MID WEEK WILL MOVE EAST WITH MINIMAL IMPACT ON THE MID
ATLANTIC. THE ASSOCIATED COLD FRONT GETS STREWN OVER THE EASTERN
GREAT LAKES REGION AND THE NORTHEAST FRI INTO SAT...BECOMING
STATIONARY BUT WASHING OUT AS THE MAIN FORCING RACES OFF THE
ATLANTIC COAST. HIGH PRESSURE INFLUENCE WILL CONTINUE FOR THE
REGION OVER THE WEEKEND AS ANOTHER SFC HIGH BUILDS IN FROM THE
NW. HIGH TEMPS FOR THE REST OF THE WEEK INTO EARLY NEXT WEEK LOOK
TO HOVER INTO THE LOW/MID 90S FOR MUCH OF THE AREA AND MAINLY DRY.
A FEW AFTN ISOLATED TSTRMS ARE NOT OUT OF THE QUESTION WHERE AMPLE
DAYTIME HEATING AND MODERATELY HIGH DEWPOINTS RESIDE.
NAM AND GFS BOTH ATTEMPT TO DEVELOP LOWS OFF THE SC/NC COAST AT
THE END OF THE WEEK...WITH THE GFS DEVELOPING A SUBSEQUENT LOW
EARLY NEXT WEEK OVER THE SAME REGION...BOTH MOVING TO THE NE. THE
MAIN FEATURE TO WATCH WILL BE ANOTHER CENTRAL CANADIAN TROF
DEEPENING OVER ONTARIO...WHICH COULD POSSIBLY BE STRONG ENOUGH
TO PASS A COLD FRONT FAR ENOUGH SOUTH TO AFFECT THE MID ATLANTIC
EARLY NEXT WEEK. A MORE BROAD VIEW OF THE EXTENDED HAS A STRONG
CUT OFF LOW MOVING INTO THE PACIFIC NORTHWEST EARLY NEXT WEEK
WITH A STRONG BUILDING HIGH PRESSURE RIDGE OUT AHEAD OF
IT...CENTERED OVER THE GREAT PLAINS.
&&
.AVIATION /19Z MONDAY THROUGH SATURDAY/...
GIVEN RADAR TRENDS AND WHERE THE MODELS INDICATE THE GREATEST
POTENTIAL FOR CONVECTIVE DEVELOPMENT...HAVE ALLOWED FOR VCTS FOR
KBWI...KMTN AND DCA. LOCAL MVFR OR IFR VSBY RESTRICTIONS WILL OCCUR
IN THUNDERSTORMS. FOG WILL ALLOW CAUSE FLIGHT CATEGORY RESTRICTIONS
OVERNIGHT. HIT KCHO THE HARDEST WHERE LIFR/VLIFR VSBYS ARE POSSIBLE.
IFR CONDITIONS LIKELY MOST OTHER LOCATIONS. THIS LOOKS LIKE MORE OF
A FOG EVENT THAN STRATUS EVENT SO DID NOT INTRODUCE LOW CIGS ATTM.
CONDITIONS SHOULD IMPROVE TO VFR BY 14Z.
&&
.MARINE...
EASTERLY FLOW TONIGHT WILL TRANSITION TO A NORTHEAST TO NORTH FLOW
ON TUESDAY. SPEEDS MAINLY AOB 10 KT. WATCH FOR VSBY RESTRICTIONS IN
THUNDERSTORMS THIS AFTERNOON AND EVENING...THEN IN FOG
OVERNIGHT...MAINLY BETWEEN 1 AND 3 NM.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.
&&
SYNOPSIS...GMS
NEAR TERM...BPP
SHORT TERM...BPP
LONG TERM...GMS
AVIATION...BPP
MARINE...BPP
Hazardous weather outlook, Jul 30, 9:30 AM EST, 5 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1030 AM EDT MON JUL 30 2007
ANZ530>537-DCZ001-MDZ003>007-009>011-013-014-016>018-501-502-
VAZ021-025>031-036>042-050>057-WVZ050>055-501>504-311000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
DISTRICT OF COLUMBIA-WASHINGTON-FREDERICK MD-CARROLL-
NORTHERN BALTIMORE-HARFORD-MONTGOMERY-HOWARD-SOUTHERN BALTIMORE-
PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-PENDLETON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
1030 AM EDT MON JUL 30 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE
EASTERN SHORE INCLUDING THE CHESAPEAKE BAY AND EAST OF GARRETT
COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA...
WASHINGTON DC AND THE TIDAL POTOMAC RIVER.
.DAY ONE...TODAY AND TONIGHT
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND
EVENING. DUE TO A MOIST ATMOSPHERE AND WEAK STEERING WINDS
ALOFT...THUNDERSTORMS WILL EXHIBIT VERY SLOW MOVEMENT AND MAY PRODUCE
LOCALLY HEAVY RAINFALL. IN ADDITION...ISOLATED SEVERE
THUNDERSTORMS WILL BE POSSIBLE FROM LOWER SOUTHERN MARYLAND BACK
THROUGH CENTRAL VIRGINIA AND THE POTOMAC HIGHLANDS. DAMAGING WINDS
WILL BE THE PRIMARY THREAT.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATE TODAY OR TONIGHT.
In the hours before
Local storm report, Jul 30, 10:13 AM EST, 5 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1113 AM EDT MON JUL 30 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 PM TSTM WND DMG 2 E ROSEVILLE 38.47N 77.47W
07/29/2007 STAFFORD VA LAW ENFORCEMENT
TREE DOWN ON SHELTON SHOP ROAD
0517 PM TSTM WND DMG 2 NE ALSOP 38.23N 77.62W
07/29/2007 SPOTSYLVANIA VA LAW ENFORCEMENT
TREE LIMBS DOWN ON PINEY BRANCH ROAD AT CARTHERPIN ROAD.
0538 PM TSTM WND DMG FREDERICK 39.43N 77.42W
07/29/2007 FREDERICK MD LAW ENFORCEMENT
TREES DOWN IN THE CITY AND SOUTHEAST SECTION OF THE
COUNTY.
0600 PM TSTM WND DMG GORDONSVILLE 38.14N 78.19W
07/29/2007 ORANGE VA LAW ENFORCEMENT
TREES DOWN IN GORDONSVILLE AREA.
0715 PM TSTM WND DMG 8 SE CHARLOTTESVILLE 37.96N 78.38W
07/29/2007 ALBEMARLE VA LAW ENFORCEMENT
TREES DOWN IN 2700 BLOCK OF ROUTE 53.
&&
HTS/CEMLocal storm report, Jul 30, 10:56 AM EST, 4 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1156 AM EDT MON JUL 30 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0140 PM TSTM WND DMG OXON HILL 38.80N 76.98W
07/29/2007 PRINCE GEORGES MD NWS EMPLOYEE
LARGE TREE BRANCH DOWN
0355 PM TSTM WND DMG 2 E ROSEVILLE 38.47N 77.47W
07/29/2007 STAFFORD VA LAW ENFORCEMENT
TREE DOWN ON SHELTON SHOP ROAD
0427 PM HAIL LEESBURG 39.10N 77.56W
07/29/2007 E0.75 INCH LOUDOUN VA NWS EMPLOYEE
0517 PM TSTM WND DMG 2 NE ALSOP 38.23N 77.62W
07/29/2007 SPOTSYLVANIA VA LAW ENFORCEMENT
TREE LIMBS DOWN ON PINEY BRANCH ROAD AT CARTHERPIN ROAD.
0530 PM TSTM WND DMG DAHLGREN 38.33N 77.05W
07/29/2007 KING GEORGE VA LAW ENFORCEMENT
TREES DOWN
0538 PM TSTM WND DMG FREDERICK 39.43N 77.42W
07/29/2007 FREDERICK MD LAW ENFORCEMENT
TREES DOWN IN THE CITY AND SOUTHEAST SECTION OF THE
COUNTY.
0600 PM TSTM WND DMG GORDONSVILLE 38.14N 78.19W
07/29/2007 ORANGE VA LAW ENFORCEMENT
TREES DOWN IN GORDONSVILLE AREA.
0608 PM TSTM WND DMG CHARLES TOWN 39.29N 77.86W
07/29/2007 JEFFERSON WV LAW ENFORCEMENT
TREE LIMBS DOWN
0612 PM TSTM WND DMG 2 SW GORDONSVILLE 38.12N 78.21W
07/29/2007 ALBEMARLE VA LAW ENFORCEMENT
TREE DOWN RTE 231 AND KLOCKNER RD
0633 PM HAIL 1 N CHARLOTTESVILLE 38.05N 78.49W
07/29/2007 E0.75 INCH CITY OF CHARLOTTES VA BROADCAST MEDIA
PENNY HAIL ON HYDRAULIC ROAD
0650 PM TSTM WND DMG MAUGANSVILLE 39.69N 77.75W
07/29/2007 WASHINGTON MD LAW ENFORCEMENT
TREES DOWN IN NEAR MAUGANSVILLE.
0650 PM TSTM WND DMG SHADWELL 38.01N 78.40W
07/29/2007 ALBEMARLE VA LAW ENFORCEMENT
TREES DOWN IN THE EASTERN PART OF ALBEMARLE COUNTY ALONG
RT. 54
0702 PM FLASH FLOOD 3 S FREDERICKSBURG 38.26N 77.49W
07/29/2007 SPOTSYLVANIA VA LAW ENFORCEMENT
WATER OVER THE ROAD AT TETON DRIVE AND LANDSDOWNE ROAD.
MUDSLIDE ON RT. 1.
0715 PM TSTM WND DMG 8 SE CHARLOTTESVILLE 37.96N 78.38W
07/29/2007 ALBEMARLE VA LAW ENFORCEMENT
TREES DOWN IN 2700 BLOCK OF ROUTE 53.
&&
HTS/CEMSpecial weather statement, Jul 30, 1:47 PM EST, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
247 PM EDT MON JUL 30 2007
VAZ053-054-301930-
ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-FAIRFAX VA-
247 PM EDT MON JUL 30 2007
...STRONG THUNDERSTORMS TO AFFECT ARLINGTON...FAIRFAX COUNTY...AND
ALEXANDRIA...
AT 247 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
LINCOLNIA...MOVING SOUTHWEST AT 5 MPH.
THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
40 MPH. IN ADDITION...EXPECT A TORRENTIAL DOWNPOUR AND CONTINUOUS
CLOUD TO GROUND LIGHTNING.
ANNANDALE...THE I395 AND I495
INTERCHANGE...FRANCONIA...SPRINGFIELD...NEWINGTON...BURKE AND LORTON
WILL BE AFFECTED BY THIS STORM.
ROGOWSKI
Special weather statement, Jul 30, 2:21 PM EST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
321 PM EDT MON JUL 30 2007
MDZ016-017-301945-
CHARLES MD-ST. MARYS MD-
321 PM EDT MON JUL 30 2007
...STRONG THUNDERSTORMS TO AFFECT WESTERN CHARLES AND WESTERN ST.
MARYS COUNTIES...
AT 321 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
MADDOX...MOVING WEST AT 5 MPH.
THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
40 MPH. IN ADDITION...EXPECT A TORRENTIAL DOWNPOUR AND CONTINUOUS
CLOUD TO GROUND LIGHTNING.
THE COMMUNITIES OF ISSUE...TOMPKINSVILLE AND MOUNT VICTORIA WILL BE
AFFECTED BY THIS STORM.
ROGOWSKI
Special weather statement, Jul 30, 2:26 PM EST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
326 PM EDT MON JUL 30 2007
MDZ013-302000-
PRINCE GEORGES MD-
326 PM EDT MON JUL 30 2007
...STRONG THUNDERSTORMS TO AFFECT PRINCE GEORGES COUNTY...
AT 326 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 3 MILES EAST OF MONTPELIER TO
CHELTENHAM...SLOWLY DRIFTING WEST.
THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
40 MPH. IN ADDITION...EXPECT A TORRENTIAL DOWNPOUR AND CONTINUOUS
CLOUD TO GROUND LIGHTNING.
THE COMMUNITIES OF MITCHELLVILLE...LARGO...ANDREWS AIR FORCE BASE
AND FORESTVILLE WILL BE AFFECTED BY THESE STORMS.
ROGOWSKI
Special weather statement, Jul 30, 3:07 PM EST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
407 PM EDT MON JUL 30 2007
MDZ016-302030-
CHARLES MD-
407 PM EDT MON JUL 30 2007
...STRONG THUNDERSTORMS TO AFFECT CHARLES COUNTY...
AT 407 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
POMFRET...MOVING NORTHWEST AT 5 MPH.
THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
40 MPH. IN ADDITION...EXPECT A TORRENTIAL DOWNPOUR AND CONTINUOUS
CLOUD TO GROUND LIGHTNING.
THE COMMUNITIES OF BRYANS ROAD AND POTOMAC HEIGHTS WILL BE AFFECTED
BY THIS STORM.
ROGOWSKI
Thunderstorm Wind, Charles
- When
- July 30, 3:15 PM EST to 3:30 PM EST
- Where
- Charles County, Pomfret to Bryans Road
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 38.580, -77.030
Law Enforcement reported trees down in Pomfret and Bryans Road.
Thunderstorm Wind, Charles
- When
- July 30, 4:05 PM EST to 4:10 PM EST
- Where
- Charles County, Nanjemoy
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 38.450, -76.780
Law Enforcement reported trees down in Nanjemoy, MD.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Damaging Winds in South Carolina, July 30, 20071 death · 1 injured · $13,000 · 50 kt wind · 13 events
- Lightning Strike in Florida, July 30, 20071 death · 1 event
- Flash Flooding and Hail in Texas, July 30 to 31, 2007$547,000 · 0.75 in hail · 6 events
- Flash Flood and Damaging Wind in Arizona, July 30, 2007$250,000 · 65 kt wind · 2 events
- Lightning Strike in Florida, July 30, 2007$170,000 · 1 event
- Flash Flooding in Kansas, July 30, 2007$155,000 · 2 events
- Lightning Strike in Florida, July 30, 2007$150,000 · 1 event
- Flash Flood and Lightning Strikes in Georgia, July 30, 20072 injured · $8,000 · 3 events
- Flash Flooding in Oklahoma, July 30, 2007$15,000 · 3 events
- Lightning Strike in Alabama, July 30, 2007$15,000 · 1 event
- Heavy Rain in Kansas, July 30, 20078 events
- Flash Flooding in North Carolina, July 30, 20074 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 47644, 47646.